Alert archive / California / Small Craft Advisories in 2012

Small Craft Advisory 134, NWS Los Angeles, CA

December 30, 2012

NWS Los Angeles, CA issued this small craft advisory at Dec 30, 2012, 8:14 AM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2012, 8:14 AM PST (16:14 UTC)
Expired
Dec 31, 2012, 3:00 AM PST
In force
19 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 30, 3:37 AM PST, 4 hours 37 minutes earlier.

Area forecast discussion, Dec 30, 3:37 AM PST, 4 hours 37 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
337 AM PST SUN DEC 30 2012

.SYNOPSIS...
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF THE REGION THROUGH THIS EVENING...WITH LOW SNOW LEVELS.
THEN...MOSTLY DRY AND CHILLY WEATHER IS EXPECTED FOR THE REMAINDER
OF THE WEEK...ALTHOUGH A COUPLE OF WEAK WEATHER SYSTEMS COULD BRUSH
FAR NORTHERN AND WESTERN SECTIONS WITH SOME RAIN. IT WILL BE VERY
CHILLY AT NIGHT THROUGH AT LEAST WEDNESDAY...WITH FROST EVEN IN MANY
VALLEY AND SOME COASTAL LOCATIONS.

&&

.SHORT TERM (TODAY-TUE)...IT WAS MOSTLY CLOUDY ACROSS INTERIOR
SECTIONS OF SLO AND SBA COUNTIES...THE MTNS OF VTU COUNTY...THE
ANTELOPE VALLEY AND NRN SLOPES OF THE L.A. COUNTY MTNS.
ELSEWHERE...SKIES WERE CLEAR. IT WAS A VERY CHILLY MORNING...WITH
TEMPS DOWN INTO THE 30S IN MANY L.A. AND VTU COUNTY VALLEYS...AND ON
THE COASTAL PLAIN FROM VTU COUNTY NORTHWARD. FROST ADVISORIES ARE IN
EFFECT FOR ALL COASTAL AND VALLEY AREAS WITH THE EXCEPTION OF THE
L.A. COUNTY COAST.

A STRONG BUT MOISTURE-STARVED UPPER LOW IN NORTHERN NEVADA WILL DROP
SOUTHWARD INTO THE REGION TODAY. A POWERFUL JET WRAPPING AROUND ITS
WESTERN SIDE WILL PLACE ERN SECTIONS OF THE FCST AREA UNDER THE
LEFT FRONT QUADRANT JET...AND THE MODELS ALL SHOW SOME DECENT LIFT
ACROSS L.A. AND VTU COUNTIES THIS AFTERNOON. IN ADDITION...500 MB
TEMPS WILL BE DROPPING TO BELOW -30C...WHICH WILL HELP TO INCREASE
INSTABILITY. SO...DESPITE VERY LIMITED MOISTURE...HAVE GONE WITH
SLIGHT CHANCE POPS ACROSS MOST OF L.A. AND VTU COUNTIES...MAINLY FOR
THIS AFTERNOON INTO EARLY THIS EVENING...WITH CHANCE POPS IN THE
MTNS. HAVE ALSO ADDED SLIGHT CHANCE OF TSTMS TO THESE AREAS AS WELL.
AT THIS TIME...NOT EXPECTING MAJOR WIDESPREAD RAIN/SNOW...BUT WITH A
SYSTEM THIS VIGOROUS...THERE IS ALWAYS THE THREAT OF MORE
SHOWER/TSTM ACTION THAN SEEMS POSSIBLE WITH THE LIMITED AMOUNT OF
MOISTURE. SNOW LEVELS WILL BE VERY LOW...GENERALLY AROUND 3000
FEET...ALTHOUGH SNOW COULD FALL AT LEVELS AS LOW AS 2000-2500 IN
HEAVIER
SHOWERS/TSTMS. ALSO...THERE IS A CHANCE OF SMALL HAIL/GRAUPEL WITH
ANY SHOWERS/STORM. EXPECTING ANY RAINFALL THROUGH THIS EVENING TO
TOTAL ONE QUARTER INCH OR LESS...ALTHOUGH LOCALLY HIGHER TOTALS ARE
POSSIBLE IN ANY TSTM. IN GENERALLY...EXPECT ONLY LOCAL SNOW
ACCUMULATIONS OF 1 TO 3 OR POSSIBLY 4 INCHES IN THE MTNS.
STILL...ANY SNOW COULD IMPACT TRAVEL ON SOME OF THE HIGHER
ROADWAYS...INCLUDING INTERSTATE 5 THROUGH THE GRAPEVINE...ON THE 14
FREEWAY THOUGH THE SOLEDAD PASS...AND POSSIBLY PORTIONS OF HIGHWAY
138.

ANY SHOWER ACTIVITY SHOULD WIND DOWN THIS EVENING...ALTHOUGH IT
COULD LINGER THROUGH THE NIGHT ON NORTH FACING SLOPES. SKIES WILL
BECOME MOSTLY CLEAR IN MOST AREAS OVERNIGHT...AND IT WILL BECOME
VERY CHILLY LATE TONIGHT/MON MORNING...LIKELY EVEN COLDER THAN THIS
MORNING. HAVE ISSUED FROST ADVISORIES FOR ALL COASTAL AND VALLEY
ZONES FOR TONIGHT/EARLY MONDAY. IT MAY BECOME COLD ENOUGH IN THE
SANTA YNEZ VALLEY AND THE OJAI VALLEY TO REQUIRE FREEZE WARNINGS.
AFTER A COLD START...TEMPS WILL MODERATE MON...BUT MAX TEMPS STILL
WILL BE 8 TO 12 DEGREES BELOW NORMAL IN MOST AREAS.

IT WILL BE ANOTHER VERY CHILLY NIGHT MON NIGHT...AND FROST
ADVISORIES WILL LIKELY BE NEEDED IN MANY COASTAL AND VALLEY AREAS.
ONCE AGAIN...LOW TEMPS MAY WARRANT FREEZE WARNINGS IN SOME AREAS FOR
LATE MON NIGHT/TUE MORNING.

MON NIGHT SHOULD BE THE COLDEST NIGHT IN MOST AREAS. HOWEVER IT
REMAINS TO BE SEEN WHETHER AN APPROACHING LOW WILL BRING ENOUGH
CLOUDS TO AT LEAST AREA N OF PT CONCEPTION TO KEEP TEMPS UP A BIT.

ALL 00Z RUNS WERE SHOWING AN UPPER LOW DROP QUICKLY SOUTH DOWN THE
COAST MON NIGHT...REACHING MONTEREY COUNTY JUST AFTER DAYBREAK TUE.
HOWEVER THE LATEST RUN OF THE GFS IS SOMEWHAT SLOWER.
THE GFS SHOWS AN UPPER LOW DEVELOPING IN THE PAC NW MONDAY
DROP RAPIDLY S ACROSS CA LATE MON NIGHT AND TUE MORNING...REACHING A
POSITION NEAR POINT CONCEPTION BY LATE TUE AFTERNOON. THE WRF IS
ALSO A BIT SLOWER...BUT IS ABOUT 6 HOURS AHEAD OF THE GFS. ALL
MODELS SHOW LITTLE IF ANY PRECIP ACROSS THE REGION FROM THIS
SYSTEM...AND MOISTURE PROFILES SO VERY LITTLE MOISTURE WITH IT.
BUT WITH ITS TRACK...IT WILL HAVE TO BE WATCHED CLOSELY. AT THE VERY
LEAST...IT MAY INTERFERE WITH LOW TEMPS ACROSS PORTIONS OF THE AREA
MON NIGHT/EARLY TUE.

.LONG TERM (WED-SAT)...A SKINNY POS TILT RIDGE BUILDS INTO THE
REGION WED. AFTER ANOTHER CHILLY NIGHT...IT WILL WARM ON WED...AND
MAX TEMPS SHOULD BE UP A FEW DEGREES. THE TAIL END OF A FRONTAL
SYSTEM WILL MOVE INTO THE W COAST ON LATE WED NIGHT/THU...BUT ANY
RAIN WILL LIKELY REMAIN N OF THE REGION. HOWEVER...THE ECMWF DOES
BRING SOME PRECIP VERY CLOSE TO SLO COUNTY. A RIDGE BUILDING INTO
THE FCST AREA MAY BRING A FEW DEGREES ON WARMING ON FRI...THEN THIS
RIDGE WILL LIKELY HOLD INTO SAT.

&&

.AVIATION...

30/1130Z

GOOD CONFIDENCE IN TAFS. THERE IS A 20 PERCENT CHANCE OF A SHOWER OR
THUNDERSTORM OVER LOS ANGELES COUNTY LATE THIS MORNING AND AFTERNOON.

KLAX AND KBUR...GOOD CONFIDENCE IN TAFS. THERE IS A 20 PERCENT
CHANCE OF A SHOWER OR A THUNDERSTORM 19Z-02Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...
AVIATION...
SYNOPSIS...

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 30, 6:00 AM PST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN DEC 30 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-311400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN DEC 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

THERE WILL BE AREAS OF FROST IN THE VALLEYS AND MANY COASTAL PLAIN
AREAS THIS MORNING...AND AGAIN LATE TONIGHT.

HIGH SURF WILL AFFECT CENTRAL COAST BEACHES EARLY THIS MORNING.
THERE WILL BE A HIGH RISK OF DANGEROUS RIP CURRENTS ON ALL AREA
BEACHES TODAY.

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE WILL BE AREAS OF FROST IN THE VALLEYS AND MANY COASTAL PLAIN
AREAS MONDAY MORNING...AND LIKELY AGAIN DURING THE LATE NIGHT
THROUGH MID MORNING HOURS THROUGH WEDNESDAY.

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 8:12 PM PSTFrost AdvisoryLOXLos Angeles13 hr
Dec 30, 7:30 AM PSTFrost AdvisoryLOXLos Angeles26 hr

Nearby

Small Craft Advisories in California, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.